Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 83, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 1, 2002, 1:42 PM EDT for Giles County, Virginia. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 1, 2002, 1:42 PM EDT (17:42 UTC)
- Expired
- Jun 1, 2002, 2:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Giles County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 1:50 PM EDT | Hail 0.75 | Mountain Lake, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 910 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
508 WUUS51 KRNK 011742 SVRRNK VAC071-011815- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 141 PM EDT SAT JUN 1 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN GILES COUNTY IN VIRGINIA * UNTIL 215 PM EDT. * AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF MOUNTAIN LAKE...MOVING EAST AT 35 MPH. HAIL UP TO QUARTER SIZE IN DIAMETER CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 215 PM EDT INCLUDE MOUNTAIN LAKE... <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 10 LAT...LON 3741 8063 3733 8077 3729 8051 3741 8048
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:13 PM EDT, 29 minutes earlier.
Area forecast discussion, Jun 1, 1:13 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG, VA 113 PM EDT SAT JUN 1 2002 WITH ISOLD TSRA ACTIVITY CROSSING THE BLUE RDG AND MORE NOW ENTERING SW VA...WILL SEND A QUICK ZFP UPDATE TO INCLUDE A LOW CHC OUT E OF THE MTNS THROUGH LT AFTN. MAY ALSO BUMP UP POPS FOR SE WVA/SW VA PER CURRENT CVRG OTRW FEW ADTNL CHANGES FOR NOW. UPDATE OUT SHORTLY. RECORDS 6/1 6/2 6/3 RNK 88/1969 97/1969 86/1961 ROA 92/1951 96/1951 96/1951 LYH 97/1918 98/1925 97/1936 BLF 83/1969 83/1978 80/1987 .RNK... NC...NONE. VA...NONE. WV...NONE. JH
In the hours before
Special weather statement, Jun 1, 11:23 AM EDT, 2 hours 19 minutes before
NCZ001-002-018-VAZ007-009>013-015-WVZ042>045-012100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1123 AM EDT SAT JUN 1 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST WEST VIRGINIA... FAR SW VIRGINIA...AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON IN THE WESTERN SLOPES AREAS FROM AROUND HINTON WEST VIRGINIA...SOUTHWARD THROUGH THE BLUEFIELD...TAZEWELL AND MARION AREAS...AND ON INTO WESTERN SECTIONS OF GRAYSON...ASHE AND WATAUGA COUNTIES. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP WEST OF THE MOUNTAINS THIS AFTERNOON...AND THEN TRACK RAPIDLY SOUTHEAST INTO SOUTHERN WEST VIRGINIA...FAR SOUTHWEST VIRGINIA AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA. THE MAIN THREAT OF SEVERE WEATHER FROM THESE STORMS WOULD BE DAMAGING WINDS. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. JH
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 2:26 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 34 min |
| Jun 1, 3:22 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 38 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.